Statins and Erectile Dysfunction (ED): Case Studies

CATEGORY: Erectile Dysfunction

Coexistence of impotence and cardiovascular diseases arising from commonality of many risk factors has led to an increase of statin use amongst patients suffering from erectile dysfunction. So these patients want to know whether administration of these medications is associated with further deterioration of erectile capabilities.

What Are Statins?

Statins are relatively new actors in the pharmaceutical arena, however, they have already firmly won a place in the ranking of the most prescribed drugs. This is not surprising, since atherosclerosis is the underlying cause of most cardiovascular diseases, and one of the main causes of its occurrence is hypercholesterolemia, that is, elevated blood cholesterol levels. The benefits of taking these drugs include reducing the incidence of cardiovascular events.

There are several brand names of statins on the market, including but not limited to:

  • Lipitor
  • Altoprev
  • Crestor
  • Altocor
  • Lescol
lipitor and erectile dysfunction

Today, statins are one of the most studied categories of drugs with a proven ability to reduce cardiovascular morbidity and mortality. But this does not mean that they cannot cause side effects. However, many side effects that were previously reported by journalists have been refuted by scientific evidence. This is about increasing the risk of malignant tumors, serious liver disease and dementia. What about erectile function?

Positive Data and Optimistic Point of View

In 2018, John B. Kostis and Jeanne M. Dobrzynski published a study in The World Journal of Men’s Health which contained data analysis with regards to statins’ harmfulness in males with erection disorders. They stated, in particular, that statin-containing medicines may improve endothelial function (which includes the regulation of vascular tone and growth, inflammation processes, as well as facilitating the transport of blood) due to increased availability of nitric oxide, a potent blood flow booster, and an antioxidant effect which decreases oxidative stress and positively affects condition of penile tissues. In conclusion, the scientists noted that available data from trials seemed to indicate a small enhancement of erectile function amidst intake of statin-containing meds. However, they also mentioned a necessity of conducting further scientific studies in this direction.

erectile dysfunction caused by statins

Non-Optimistic and Ambiguous Points of View

In 2009, Catherine Do, Eric Huyghe and other scientists published a paper in Drug Safety scientific magazine. They made the following conclusion: despite some methodological limitation, their study suggested that administration of statins might induce or worsen erectile dysfunction in men. However, they noted that more pharmacoepidemiological research was needed to confirm such a statement.

In 2014, Xiang Cai, Ye Tian and others came with a research, which was  published in Asian Journal of Andrology and is available online. The researchers revealed generally positive effect of statins (featuring lipid-lowering effect) on erection, especially in non-respondents to treatment with traditional PDE5 inhibitors like Cialis and Viagra. But there was the other side of the coin, as it appeared that lipid-decreasing agents might also reduce testosterone levels, thereby hindering libido and aggravating erectile dysfunction symptoms.

Are Statins Safe in ED Patients? The Bottom Line

Studies on this topic are controversial. However, we can underline the following tendency: recent studies are more likely to show neutral or even positive impact of statins on erectile function in men. Nevertheless, potential negative impact is not fully excluded at the moment therefore, doctors and scientists need to perform additional large-scale studies in order to come to a firm conclusion.

Anyway, if you experience aggravating of ED symptoms, ceasing statins’ intake is not a good idea (as these drugs help to lower cholesterol rates in the blood). Visit your doctor first, probably worsening is caused by other factors.

Leave a Reply

Your email address will not be published. Required fields are marked *